Fioricet is a prescription medication used to manage frequent or uncontrolled tension headaches. Fioricet may be helpful for someone struggling with tension headaches (although evidence supporting its effectiveness for recurring headaches is lacking); however, it must be used cautiously.
Fioricet is a known drug of abuse that has the potential to bring about serious physical and mental health complications. Anyone who is unable to control their Fioricet use should consider substance abuse treatment. By consulting with an addiction professional or attending substance abuse treatment, a person can quit Fioricet safely and learn to address the thoughts and behaviors that keep them using in spite of the harm that doing so causes.
One of the key active ingredients responsible for the so-called Fioricet high is butalbital.
Butalbital is a barbiturate that’s considered short-to-intermediate acting, and it can relieve symptoms of anxiety, reduce pain, relax muscles and act as a sedative. There are many neuropsychological effects of butalbital, some of which aren’t clearly understood to this day.
The belief is that the Fioricet high is caused by the fact that butalbital can increase the inhibition neurotransmitters in the brain called GABA. It can bind to certain receptor sites and ultimately central nervous system activity is depressed. This can lead to what feels like a buzz or to some people possibly a high.
So what does a Fioricet high feel like?
For the most part, it’s likely to feel similar to other central nervous system depressant effects. There is some evidence pointing to the fact that taking Fioricet can feel similar to the effects of drinking alcohol, particularly when the prescription drug is taken at higher levels.
The following are some of the common experiences that people say come along with a Fioricet high:
- Fioricet can reduce anxiety and some people with anxiety disorders may take it for this reason, although this is not what it’s approved for. There is the potential for Fioricet to decrease feelings of anxiety even when it’s taken at a normal dose, and this is because of the impact of butalbital on GABA. For some people, a Fioricet high is actually just equated with a reduction in anxiety.
- Depersonalization may be another effect of the so-called Fioricet high, although this isn’t necessarily something people find pleasant. It can lead to feelings of confusion and sluggishness, and this is one of the reasons Fioricet isn’t frequently used
- Drowsiness and sedation may also be side effects of a Fioricet high, particularly when it’s taken in larger amounts. While Fioricet has a stimulant component which is caffeine when larger doses are taken the central nervous system depressant effects may override the stimulant effects.
- Some people may obtain a sense of euphoria when taking Fioricet, although it’s not as pronounced as what would occur with something like prescription opioids. As with most other drugs, if someone does experience euphoria with a Fioricet high, it’s likely to dissipate after using the drug a few times as they build a tolerance.
- While not everyone who takes Fioricet says they experience euphoria, some people say that it does improve their mood. This can be because of the GABA-related effects of butalbital, but also the inclusion of the acetaminophen and the caffeine. There’s also the element of stimulation that can occur with caffeine, so some people may feel this is a Fioricet high when they experience it.
- Lightheadedness and dizziness are common side effects of Fioricet, and these may also be symptoms that people associate with a Fioricet high.
- One of the primary reasons people will abuse Fioricet and take high doses is to achieve relaxation, which occurs because of the slowdown of the central nervous system. People who take this drug may feel relaxed and also tranquil. Some of this is because of the loosening up of muscles the drug can stimulate.
Not everyone will associate the use of this drug with the Fioricet high. Some of the factors that determine whether or not a person will experience a Fioricet high can include the dosage they take and their tolerance. Newer users may be more likely to experience what they would describe as the Fioricet high. Other factors that could influence this include the specific formulation of the drug and whether or not other substances are taken with it.
Some people may try to extract the butalbital from Fioricet and remove it from the caffeine and acetaminophen for a greater high. This is not only drug abuse, but might not even achieve the effects the person is looking for.
It’s important to realize that there can be serious and deadly consequences associated with trying to achieve a Fioricet high. This can include addiction, adverse reactions, brain damage, emotional crashes, and overdose. Since Fioricet has acetaminophen, if people abuse it to get high they may also sustain liver damage or failure.
What Are the Withdrawal Symptoms?
Chronic excessive use of Fioricet may result in the development of significant physiological dependence. The unpleasant withdrawal syndrome that arises when a dependent person tries to quit can inhibit them from seeking the help they need to get off the drug. Symptoms can range from mild to very serious.
Fioricet withdrawal often begins with headaches, which people may see as a common headache instead of a withdrawal symptom. Unknowingly, they may use more Fioricet to manage the headache and restart the cycle of abuse.7 Someone who makes it past the initial headache stage of Fioricet withdrawal may have additional symptoms like:
- Hand tremors.
- Fast or jerky movements.
- Rapid pulse.
- Grand mal seizures.
Severe butalbital withdrawal symptoms may begin about 16 hours after the last dose.1 The symptoms will then peak on the second day and will typically show a noteworthy improvement by day 5 and then gradually improve over the course of about 2 weeks.1
Seeking professional treatment for Fioricet withdrawal is crucial, not only because it will alleviate your discomfort to prevent you from relapsing, but also because withdrawal from this drug is associated with sometimes-lethal complications. As many as 30% of those who attempt withdrawal from drugs like Fioricet without treatment will experience a seizure.6
Additionally, withdrawal can spark intense depression, leading to suicidal thoughts and attempts. Depression may be worse among people stuck in patterns of frequent intoxication and repeated withdrawal attempts.